Vermont, 2019

Hail in Vermont, September 4, 2019

September 4, 2019 · NWS BTV · 1 event in 1 county or zone

A strong mid-level disturbance and cold front moved across NY and VT during the afternoon of September 4th, but in a marginally unstable air mass. Therefore, only scattered thunderstorms developed but one storm did intensify into a locally severe storm with one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-level disturbance and cold front moved across NY and VT during the afternoon of September 4th, but in a marginally unstable air mass. Therefore, only scattered thunderstorms developed but one storm did intensify into a locally severe storm with one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 4, 12:05 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 4, 12:05 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
105 PM EDT Wed Sep 4 2019

.SYNOPSIS...
A cold front will cross the area today along with scattered
showers and a few thunderstorms, a few of which may trend
briefly strong across eastern and southern portions of Vermont.
Behind the front, high pressure brings seasonably cool and dry
weather to the region for Thursday into Friday. The next chance
for a few showers occurs by this coming weekend, but coverage
should be relatively sparse with many dry hours expected on both
days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1259 PM EDT Wednesday...SPC has placed Rutland and Windsor
Counties into SVR Thunderstorm Watch #634 until 01z. Our
southern cwa will be on the northern edge of the better
instability/moisture with continued favorable deep layer shear.
Thinking the best chance for svr will be across our southern
Rutland/Windsor counties thru 20 or 21z, before better
instability shifts east and drier air aloft mixes to the sfc.
Water vapor shows deep dry layer moving across northern NY,
which has started to mix to the sfc, with sfc dwpts dropping 3
to 7 degrees in 1 hour. This trend will continue to advance
eastward, behind sfc trof. Given wind profiles, primary threat
would be isolated damaging winds, mainly south of a Rutland to
Lebanon line.

Prior discussion...
Most active weather over the next 5 days occurs today with the
approach and passage of a seasonably strong late summer cold
front. As discussed over the past few nights, dynamical forcing
aloft is quite robust, but BL instability will be more on the
marginal side given temperatures in the upper 60s into the 70s
and ample mid-level debris cloudiness. Based off the timing of
the pre- frontal trough, the best threat for any stronger storms
will lie across eastern/southern VT, especially along and
south/east of a Ticonderoga-KMPV-K1V4 line in the early to mid
afternoon hours. As such have included strong/gusty wind
potential in these areas accordingly but widespread/organized
severe weather is not expected. Further north and west, trough
and associated low level convergence arrives early enough
(morning hours) that stronger activity is not expected. The
actual surface front then clears east by later this
afternoon/early evening with any lingering showers ending as
winds veer west/northwesterly and slowly abate.

Then mostly clear to partly cloudy overnight tonight as surface high
pressure across the Great Lakes builds eastward. Low temperatures to
bottom out in the 40s to around 50 with some patchy late night fog
across the Dacks/SLV where low level wind fields trend lightest.

An outstanding early September day is then expected for Thursday as
aforementioned high builds atop the area along with mostly sunny
skies and light winds. High temperatures to run on the seasonably
cool side by about 5 degrees with late afternoon readings topping
out in the mid 60s to lower 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 310 PM EDT Tuesday...Clouds will begin to move in from the
northwest Thursday night as shortwave energy digs into the
Great Lakes Region. Still expecting a chilly night overall with
Canadian high pressure cresting to our north, but the clouds
will temper the degree of radiational cooling somewhat. Have
stayed relatively close to MOS guidance with this setup,
forecasting overnight lows in the mid 40s to around 50...with a
few of the typical colder hollows in the northern Adirondacks
and NEK dipping into the upper 30s.

Clouds will increase during the day Friday as the shortwave
moves to the eastern Great Lakes. Most of the shower activity
associated with the wave will stay to our west through Friday,
so have kept with a dry forecast. High temperatures will be in
the upper 60s to low 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 310 PM EDT Tuesday...Upper-level shortwave will move
through Friday night, resulting in lowering and thickening of
clouds and some isolated light showers. At the same time, Dorian
is forecast to lift northeastward over the western Atlantic
while staying well off the New England Coast (please see the NHC
for up-to-date latest track). A deepening longwave trough over
Ontario/Quebec Saturday will push Dorian northeastward and out
to sea late Saturday, further raising confidence that the storm
will not impact the North Country. A weakening Canadian low will
send a cold front through the BTV forecast area Saturday night.
Still looking like moisture transport ahead of the system will
be minimal given the continentally sourced air moving in, so
have kept PoPs generally under 30 percent. Behind the front, a
shot of cooler air will arrive...with 850 mb temps dropping to
near 0 deg C. Sunday night will see the coldest temperatures
(lows in the upper 30s to mid 40s) before a gradual warming
trend commences going into midweek.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 12Z Thursday...SCT to BKN mainly VFR cigs expected
through 00Z, after which skies trend SCT to SKC. Cold front to
push through the area later this morning into this afternoon
with scattered showers and a few thunderstorms. Highest coverage
expected this morning into mid-afternoon, especially from KSLK
eastward. Brief IFR vsbys and MVFR cigs possible with heavier
showers/storms, a few of which could be strong at KMPV and KRUT
and points east/south this afternoon. Winds generally south to
southwest and gusty into the 20-30 kt range at selected
terminals through 18Z ahead of the front. Winds then veer to
westerly, then northwesterly in the 16-23Z time frame and slowly
abate thereafter into the overnight hours as the front clears
east. Some late night patchy MVFR/IFR BR and/or FG possible at
KMSS/KSLK after 07Z.

Outlook...

Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: Mainly MVFR, with local IFR possible. Slight
chance SHRA.
Sunday: Mainly VFR, with local IFR possible. Slight chance SHRA.

&&

.MARINE...
As of 911 AM EDT Wednesday...A Lake Wind Advisory remains in
effect this aftn for gusty south winds. Winds should peak with
sustained values generally in the 25 to 35 knot range creating
significant wave heights of 2 to 5 feet. Winds will veer to
west/northwesterly and slowly abate by late this afternoon and
evening as wave heights subside. Additionally, showers and a
few thunderstorms are expected this aftn. A few of the storms
may become strong across the southern portions of the lake. As
such, boaters and others with recreational interests on the lake
should plan accordingly and seek safe harbor quickly should
threatening weather approach.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG/Taber
SHORT TERM...Duell
LONG TERM...Duell
AVIATION...JMG
MARINE...JMG/Taber
Hazardous weather outlook, Sep 4, 11:58 AM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1258 PM EDT Wed Sep 4 2019

VTZ011-012-019-051700-
Western Rutland-Windsor-Eastern Rutland-
1258 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-034-035-087-VTZ001>010-016>018-051700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
1258 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected across the area
today. A few of the storms may produce strong and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 6:37 AM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
737 AM EDT Wed Sep 4 2019

NYZ028>031-034-035-041215-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-Western
Essex-Eastern Essex-Western Clinton-
737 AM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...CENTRAL
FRANKLIN...EAST CENTRAL ST. LAWRENCE AND NORTHERN ESSEX COUNTIES...

At 736 AM EDT, a strong thunderstorm was located near Carry Falls
Reservoir, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Saranac,
Wilmington, Bryants Mill, Wawbeek, Lyon Mountain, Clayburg, Merrill,
Au Sable Forks, Debar Mountain, Jericho, Dannemora, Peasleeville, Jay
In Essex County, Lake Ozonia, Madawaska, Harrietstown and Black
Brook.

LAT...LON 4418 7434 4458 7469 4484 7367 4435 7343
TIME...MOT...LOC 1136Z 253DEG 49KT 4438 7466

RSD
Special weather statement, Sep 4, 7:29 AM EST, 5 hours before
Special Weather Statement
National Weather Service Burlington VT
829 AM EDT Wed Sep 4 2019

NYZ028-031-VTZ001>003-016-041330-
Eastern Clinton-Western Clinton-Western Franklin-Grand Isle-Eastern
Franklin-Orleans-
829 AM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON...NORTHWESTERN
ORLEANS...GRAND ISLE AND NORTHERN FRANKLIN COUNTIES...

At 829 AM EDT, a strong thunderstorm was located over Dannemora,
moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Beekmantown, Schuyler
Falls, Chazy, Saranac, Enosburg Falls, Franklin, Sheldon, Grand Isle,
St. Albans Town, South Alburgh, Alburgh, Enosburg Falls Village,
Alburgh Dunes State Park, North Hero, Berkshire, Isle La Motte, Lake
Carmi State Park and Dannemora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4500 7246 4454 7376 4477 7392 4501 7326
      4501 7261
TIME...MOT...LOC 1229Z 242DEG 48KT 4471 7367
Special weather statement, Sep 4, 7:50 AM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
850 AM EDT Wed Sep 4 2019

NYZ028-035-VTZ001>003-005>007-016-017-041345-
Eastern Clinton-Eastern Essex-Caledonia-Western Franklin-Grand
Isle-Eastern Chittenden-Western Chittenden-Eastern
Franklin-Orleans-Lamoille-
850 AM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...LAMOILLE...WEST CENTRAL CALEDONIA...WESTERN
ORLEANS...SOUTHERN GRAND ISLE...CHITTENDEN AND CENTRAL FRANKLIN
COUNTIES...

At 849 AM EDT, a strong thunderstorm was located near South
Burlington, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Essex Junction, Burlington International Airport, Plattsburgh
International Airport, South Burlington, Burlington, Plattsburgh,
Willsboro, Morrisville, Jay, Cambridge, Glover, Montgomery Center,
Albany, Westford, Colchester, Essex Junction Village, Georgia,
Waterville, Irasburg and Morrisville Village.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4500 7234 4463 7219 4428 7349 4465 7353
      4501 7244 4501 7237
TIME...MOT...LOC 1249Z 237DEG 48KT 4445 7331

Sisson
Special weather statement, Sep 4, 8:01 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
901 AM EDT Wed Sep 4 2019

NYZ034-035-VTZ005-006-008>012-017>019-041400-
Western Essex-Eastern Essex-Western Rutland-Eastern
Rutland-Windsor-Eastern Chittenden-Western Chittenden-Western
Addison-Washington-Lamoille-Eastern Addison-Orange-
901 AM EDT Wed Sep 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ESSEX...
SOUTHWESTERN LAMOILLE...WEST CENTRAL ORANGE...ADDISON...NORTHERN
RUTLAND...SOUTHERN CHITTENDEN...NORTHWESTERN WINDSOR AND WESTERN
WASHINGTON COUNTIES...

At 901 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Newcomb to near Johnsburg. Movement
was northeast at 60 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Middlebury, Vergennes, Rutland, Moriah, Crown Point, Westport,
Minerva, Salisbury, Schroon Lake, Waterbury Village, Orwell, Addison,
Shoreham, Ripton, Charlotte, Waltham, Bristol, Waitsfield, Rochester
and Fayston.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4364 7343 4377 7335 4381 7340 4375 7406
      4379 7405 4381 7410 4402 7414 4454 7266
      4368 7271 4362 7330 4363 7337 4361 7338
      4361 7342
TIME...MOT...LOC 1301Z 247DEG 57KT 4398 7405 4364 7399

Sisson
Special weather statement, Sep 4, 9:03 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
1003 AM EDT Wed Sep 4 2019

VTZ003-004-006>012-017>019-041500-
Essex-Caledonia-Western Rutland-Eastern Rutland-Windsor-Eastern
Chittenden-Western Addison-Washington-Orleans-Lamoille-Eastern
Addison-Orange-
1003 AM EDT Wed Sep 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAMOILLE...CALEDONIA...ORANGE...SOUTHEASTERN ORLEANS...ESSEX...
SOUTHEASTERN ADDISON...NORTHERN RUTLAND...EASTERN CHITTENDEN...
NORTHERN WINDSOR AND WASHINGTON COUNTIES...

At 1002 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterbury Village to Northfield
Village to near Pittsford. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Barre, Rutland, St. Johnsbury, Montpelier, Island Pond, White River
Junction, Lyndon, Woodstock, Braintree Hill, Bradford, Killington,
Rutland City, Glover, Waterbury Village, Websterville, Burke,
Pomfret, Worcester, Middlesex and Marshfield.

Brief torrential rainfall is also occurring with these storms.

LAT...LON 4475 7163 4459 7154 4456 7160 4450 7158
      4435 7182 4432 7203 4427 7207 4427 7206
      4408 7203 4364 7232 4358 7329 4363 7331
      4363 7337 4358 7339 4359 7343 4412 7281
      4445 7281 4498 7153 4491 7149
TIME...MOT...LOC 1402Z 250DEG 59KT 4436 7271 4416 7266 4374 7302

Sisson
Special weather statement, Sep 4, 12:11 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
111 PM EDT Wed Sep 4 2019

VTZ011-012-019-041800-
Western Rutland-Eastern Rutland-Windsor-
111 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHERN WINDSOR COUNTIES...

At 110 PM EDT, a strong thunderstorm was located near Mount Tabor,
moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woodstock, Chester, Hartland Four Corners, Cavendish, Ludlow Village,
Perkinsville Village, Wallingford, Mt. Holly, Mt. Tabor, Plymouth,
Hartland, Windsor, Woodstock Village, Mount Holly, Ludlow, Andover,
Mount Tabor, Weston, Ascutney and Danby.

Brief torrential rainfall and frequent cloud to ground lightning is
also occurring with this storm. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

LAT...LON 4326 7282 4330 7282 4330 7297 4329 7299
      4330 7298 4331 7311 4332 7312 4369 7261
      4361 7233 4357 7238 4351 7240 4348 7238
      4338 7241 4324 7276
TIME...MOT...LOC 1710Z 237DEG 49KT 4329 7293

AML

The radar

The Burlington radar (KCXX), 129 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Windsor

When
September 4, 12:29 PM EST
Where
Windsor County, 1 mi W of Ludlow
Measured
1 in hail
Reported by
Public
Coordinates
43.400, -72.720

Quarter size hail reported at Okemo Ski resort.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848333.